Compounding pharmacy at center of meningitis outbreak recalls all products in circulation
The compounding pharmacy at the center of an investigation into a deadly outbreak of fungal meningitis has issued a recall of all its products in circulation “out of an abundance of caution.” An investigation into the cause of the outbreak is currently underway, but it is suspected that vials of an injectable steroid that were mixed at the pharmacy may be contaminated with the fungus. Hundreds – and possibly thousands – of people in as many as 23 states may have been exposed.
New England Compounding Center (NECC) issued a voluntary recall on all products distributed by the pharmacy as a “precautionary measure,” however there is no indication that any other products besides methylprednisolene acetate are tainted. Methylprednisolene acetate is a steroid commonly used to treat back pain. It is often injected directly into the spinal cord.
Investigators have narrowed their search to three lots of the steroids. Each lot contained 17,676 vials of medication and were distributed July through September. The drug has a 180-day shelf life.
Fungal meningitis has an incubation period of up to three weeks, and facilities that have received the potentially tainted vials have had to contact patients who were injected with the drugs and let them know they are at risk. To date, five people have died and at least 35 have become ill.
Meningitis is an inflammation of the membranes surrounding the brain and spinal cord. The most common types of meningitis are bacterial and viral, however the infection can also be caused by fungus. Fungal meningitis is not contagious, but it is difficult to treat.